Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 13, 2018, 2:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 2:09 PM MST (21:09 UTC)
- Expired
- Jul 13, 2018, 4:53 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:40 PM MST | FLASH FLOOD | 1 Nw Mayer, AZ | EAST CENTRAL AVE CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 151 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WGUS55 KFGZ 132109
FFWFGZ
AZC025-140015-
/O.NEW.KFGZ.FF.W.0005.180713T2109Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
209 PM MST FRI JUL 13 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 515 PM MST
* At 208 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over northern portions of the Goodwin fire scar and
into Mayer. Around three-quarters of an inch of rain has fallen
across northeastern portions of the scar in the last 30 minutes.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mayer and Spring Valley.
This includes the following streams and drainages...Turkey Creek...
Antelope Creek...Little Wolf Creek...Cedar Creek...Grapevine
Creek...Hackberry Creek and Big Bug Creek.
This includes State Route 69 between mile markers 265 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3445 11227 3444 11222 3434 11214 3433 11216
3435 11218 3436 11229 3438 11237 3444 11237
3446 11231
$$1 follow-up statement
832
WGUS75 KFGZ 132353
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
453 PM MST FRI JUL 13 2018
AZC025-140000-
/O.CAN.KFGZ.FF.W.0005.000000T0000Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
453 PM MST FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY IS CANCELLED...
Emergency management reported an earlier closure of Central Avenue
in Mayer due to flooding. Big Bug Creek has begun to recede and
flooding is no longer expected to post a threat. Please continue to
heed any remaining road closures.
LAT...LON 3445 11227 3444 11222 3434 11214 3433 11216
3435 11218 3436 11229 3438 11237 3444 11237
3446 11231
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:08 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Jul 13, 10:08 AM MST, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 1008 AM MST Fri Jul 13 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through early next week, with daily rounds of showers and thunderstorms. The main threat with storms from today through the weekend will be heavy rainfall and localized flooding. && .UPDATE...Plentiful moisture remains in place over northern Arizona at this time. In addition, mostly clear skies are allowing for heating to develop some fairly robust cumulus over higher elevation areas. Hi-res convection allowing models indicate scattered to numerous storms over primarily the higher terrain late this morning into this afternoon, with fairly good agreement on a complex moving out of New Mexico this evening and bringing rain to portions of the Little Colorado River valley and the eastern Mogollon Rim. Slow storm motions could lead to some high rainfall amounts and localized flash flooding. The forecast has been updated to lean even more toward these trends, but the inherited forecast already had them fairly well covered. && .PREV DISCUSSION /458 AM MST/...Deep monsoon moisture continues over all of northern Arizona with precipitable water observed at 1.14" at Bellemont Thursday afternoon which is around 140% of normal. Surface dewpoints were in the mid 50s to low 60s. At 4 AM, patches of mid level clouds can be seen on satellite, but overall cloud cover is less than what we saw Thursday morning at this time. Model forecast soundings are indicating more instability by late this morning and through the afternoon and this looks reasonable since we should get more sfc heating. Expect scattered showers and thunderstorms to develop over the higher terrain areas by 10 or 11 AM with slow storm motion toward the west or southwest at only 5 mph or so. The weak steering flow suggests that storms won't make it too far off the high terrain with less coverage expected across the lower elevations. With the slow movement and high atmospheric moisture content, locally heavy rain and flash flooding will be the main threat today although some mainly small hail will also accompany some storms. Most areas will see decreasing storm activity by mid evening but models suggest a second wave of showers and storms could move into eastern Arizona late in the evening so we kept higher rain chances there overnight. Saturday through Monday - deep moisture continues over the area with daily rounds of showers and thunderstorms and a threat of localized flash flooding. Steering flow (toward the SW) picks up a bit especially Sunday and Monday so lower elevation areas south of the Mogollon Rim stand a better chance to see storms. Tuesday through Thursday - the ridge is forecast to gradually reposition to near the four corners by Thursday, resulting in easterly flow becoming southeasterly. Moisture remains plentiful along and south of the Mogollon Rim (though not quite as high as this weekend), with a hint of some drying over far northern Arizona. Expect a near average monsoon pattern with daily rounds of scattered showers and thunderstorms. && .AVIATION...For the 18Z package...Expect mostly VFR conditions and light winds across northern Arizona except in showers and thunderstorms. Scattered SHRA/TSRA will generally start over the higher terrain around 17Z and then spread or develop over the lower terrain by the afternoon, lasting into the evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain over northern Arizona for the next several days. Expect scattered to numerous showers and thunderstorms through the forecast period, especially during the daylight hours. Winds will generally be light, though gusty winds will develop near storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT/JJ AVIATION...KD FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 13, 11:52 AM MST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1152 AM MST FRI JUL 13 2018 AZZ011-131930- Chuska Mountains and Defiance Plateau- 1152 AM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH OF WINDOW ROCK NEAR ROUTE 12 UNTIL 1230 PM MST... At 1149 AM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Oak Springs Valley, or 7 miles southwest of Window Rock. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oak Springs Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3547 10933 3565 10924 3563 10904 3543 10905 TIME...MOT...LOC 1849Z 009DEG 2KT 3558 10915
Special weather statement, Jul 13, 11:55 AM MST, 2 hours 14 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1155 AM MST FRI JUL 13 2018 AZZ015-131945- Western Mogollon Rim- 1155 AM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1245 PM MST... At 1154 AM MST, Doppler radar was tracking a strong thunderstorm near Fort Valley, or 9 miles northwest of Flagstaff. This storm was nearly stationary. Half inch hail will be possible with this storm. Locations impacted include... Fort Valley and Arizona Snowbowl. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3536 11178 3534 11160 3524 11162 3526 11181 TIME...MOT...LOC 1854Z 011DEG 1KT 3531 11172
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:52 AM MST | Special Weather Statement | FGZ | Apache | 38 min |
| Jul 13, 11:55 AM MST | Special Weather Statement | FGZ | 50 min | |
| Jul 13, 1:36 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 13, 2:34 PM MST | Special Weather Statement | FGZ | Yavapai | 41 min |
| Jul 13, 4:18 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.